# PAVIA UNIVERSITY, PHD PROGRAMME IN THE SCHOOL OF HISTORY

## **Mandatory Didactic Training Programme 2017/2018**

The mandatory activities for 2017/2018 will take place between the 26th of February 2018 and the 8<sup>th</sup> of March 2018, in Pavia University.

According to the regulations of the PhD Programme in the School in History (http://phdstoria.unipv.eu/site/home/percorso-formativo.html) the activities will include:

1) 10 hours of Common seminars for the two Areas (sources and methodologies), compulsory for ALL PhD students (1<sup>st</sup>, 2<sup>nd</sup> Y students; 3<sup>rd</sup> Y students have the faculty to choose between the common seminars and the other specific seminars for the two areas in order to arrive to attend a total of 20 H, i.e. 10 CFU)

26<sup>th</sup> February 2018 (9.00-12.00): Prof. G. Macola: "The Rise of African History as an Academic Discipline and the Historical Study of Oral Tradition", DSPS<sup>1</sup>, aula CASIP

27<sup>th</sup> February 2018 (17.00): Prof. A. Riccardi: "Chiese Orientali" (Title TBC) (2H). Opening Lecture, DSPS, Aula Grande di Scienze Politiche (2H).

28<sup>th</sup> February 2018 (14.30-17.30): Prof. A. Arisi Rota: The Military Road of Italian Society to Nation Building, 1796-1860, DSPS, aula CASIP (3H).

1<sup>st</sup> March 2018 (9.00-13.00): Prof. Maurizio Harari: "Private Spaces in Pre-Roman Italy", and Prof. L. Capponi: "Oxyrhynchus: a Waste-Paper City", DSPS, aula CASIP (4H).

2) **15 hours of Specific Seminars for the two Areas** (NB: 1st and 2nd Year PhD Students should attend **all the seminars** concerning their Area; 1st and 2nd Y PhD Students must attend at least **two** seminars of the other Area in order to fulfil the required hours (30 H in Total). 3rd Y PhD Students are encouraged to choose seminars from the other area: nonetheless, the number of their compulsory hours, as stated above, is 20 in total, to be chosen between the common seminars and the specific seminars).

#### **Area 1: Ancient and Medieval Studies Seminars**

7<sup>th</sup> and 8<sup>th</sup> March 2018: Rituals in the Ancient Mediterranean. Sources and Methodologies.

Part I. Hittite Rituals, from Historical, Philological, Anthropological Points of View

7<sup>th</sup> March 2018 (14.30-18.30) (4H, including discussion)

Clelia Mora (Univ. Pavia): "A brief Introduction to the Topic"

Doris Prechel (Univ. Mainz): "Editing Hittite Rituals. Chances and Challenges".

Stefano De Martino (Univ. Torino): "The Hurrian Magic Ritual *itkalzi* and its Fortune at the Hittite Court"

Mauro Giorgieri (Univ. Pavia): "Luwian Magic in the Context of the Hittite Ritual Traditions" M. Elena Balza (Univ. Pavia): "Could the Hittite Hieroglyphic Monuments be Places of Ritual Performances?"(5 H). DSU<sup>2</sup>, Auletta Seminari di Storia antica e Orientalistica.

1

<sup>&</sup>lt;sup>1</sup> Dipartimento di Scienze Politiche e Sociali, Strada Nuova 65, Pavia.

Part II. Greek and Etruscan Rituals: different sources and methodologies

8<sup>th</sup> March 2018 (9.00-13.00), DSU, Auletta Seminari di Storia antica e Orientalistica: (4 H, including discussion).

Prof. Massimiliano Di Fazio: "Human Sacrifice and Ritual Killing in the Etruscan Culture?". Dr. Lorenzo Zamboni, "Rituals in Smoke: Incense Burners in the Po Valley in the Archaic Period". Prof. Maria Elena Gorrini, "Nomina nuda tenemus? The Epigraphical Records of Dedications in two Healing Sanctuaries in Athens and in Oropos".

# **Area 2: Modern and Contemporary Studies**

18th and 19th December 2018: Workshop "La prima guerra mondiale nelle colonie italiane" (14 H) <a href="http://storiainternazionale.it/wp-content/uploads/2017/12/Programma-definitivo-workshop.pdf">http://storiainternazionale.it/wp-content/uploads/2017/12/Programma-definitivo-workshop.pdf</a>

NB: The PhD students of Modern and Contemporary area who did not attend this workshop and the Ancient and Medieval PhD Students, must attend the following seminars:

26th February (14.00-17.00), Prof. I. Poggiolini, "Discussing International History: Sources, Methodology and Litterature", DSPS, aula Videoconferenze (3H).

5<sup>th</sup> March 2018 (10.00-13.00): Prof. M. Tesoro, "Fonti e metodi della storia contemporanea", DSPS, aula CASIP (3H).

## **Regulations:**

Students are expected to attend all seminars according to the guidelines previously specified. Attendance will be certified and will count towards the final evaluation by the Academic Committee.

Only First Year PhD students will have to write a paper in English or in Italian (20.000 characters, bibliography not included) on a chosen topic (students are encouraged to choose a subject not of their area). The paper will be assessed and will count towards the final evaluation by the Academic Committee.

Active seminars participation is at the centre of this didactic activity. Therefore, students are expected to play an active role in discussions. For each seminar, preparatory reading will be provided.

<sup>&</sup>lt;sup>2</sup> Dipartimento di Studi Umanistici, Palazzo San Tommaso, Piazza del Lino 1, Pavia.